Severe lead poisoning caused by use of health supplements presenting as acute abdominal pain during pregnancy

Alireza A. Shamshirsaz, Jerome Yankowitz, Asha Rijhsinghani, Andrea Greiner, Sarah A. Holstein, Jennifer R. Niebyl

Research output: Contribution to journalArticle

6 Scopus citations

Abstract

BACKGROUND: The public and some health care providers regard complementary and alternative medications as safe. There is no scientific basis for that belief, but there is evidence of poor quality control and toxicity of some remedies. CASE: A white pregnant woman presented with diffuse, acute abdominal pain ultimately diagnosed as lead poisoning due to the use of traditional Asian Indian health supplements. CONCLUSION: Use of traditional medicines may extend beyond the ethnic group in which the traditional medicine originated. When symptoms warrant, poisoning with lead or other heavy metals should be considered in the differential diagnosis.

Original languageEnglish (US)
Pages (from-to)448-450
Number of pages3
JournalObstetrics and gynecology
Volume114
Issue number2 PART 2 SUPPL.
DOIs
StatePublished - Aug 2009

ASJC Scopus subject areas

  • Obstetrics and Gynecology

Fingerprint Dive into the research topics of 'Severe lead poisoning caused by use of health supplements presenting as acute abdominal pain during pregnancy'. Together they form a unique fingerprint.

  • Cite this